Nebraska, 2013

Hail and Damaging Wind in Nebraska, July 31, 2013

July 31, 2013 · NWS GLD · 2 events in 1 county or zone

A cluster of intense thunderstorms developed in the Nebraska panhandle during the evening and rolled southeast near Ogallala and Imperial before entering Hitchcock county. Golf ball size hail damaged crops and siding on the north side of a house, and strong storm outflow downed live tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of intense thunderstorms developed in the Nebraska panhandle during the evening and rolled southeast near Ogallala and Imperial before entering Hitchcock county. Golf ball size hail damaged crops and siding on the north side of a house, and strong storm outflow downed live tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 11:29 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 30, 11:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT TUE JUL 30 2013

.UPDATE...
ISSUED AT 847 PM MDT TUE JUL 30 2013

SMALL AREA OF THUNDERSTORMS OVER FRONTIER COUNTY CONTINUES TO MOVE
SOUTHWARD INTO THE DRIER AIR. DO NOT EXPECT IT TO SUDDENLY
DISSIPATE BEFORE REACHING RED WILLOW COUNTY SO HAVE FAIRLY HIGH
CHANCES FOR PRECIP. CHANCES THERE.  PRECIP. CHANCES DECLINE
FURTHER SOUTH SINCE THE STORM WILL CONTINUE TO BE IN THE DRIER AIR
WHICH SHOULD CAUSE IT TO EVENTUALLY DISSIPATE COMPLETELY.

OVERNIGHT A PLUME OF MOISTURE AHEAD OF AN UPPER LEVEL
TROUGH...CURRENTLY OVER WYOMING...WILL MOVE OVER THE NORTHERN PART
OF THE AREA. SOUNDINGS SHOW SOME ELEVATED INSTABILITY AS THE SHORT
WAVE TROUGH MOVES THROUGH. AS A RESULT WILL HAVE SOME SLIGHT
CHANCES GOING DURING THE OVERNIGHT/EARLY MORNING HOURS AS THE
SHORT WAVE TROUGH MOVES THROUGH.

SOUNDINGS OVER THE EASTERN HALF OF THE AREA ARE STILL SUGGESTING
FOG DEVELOPMENT TONIGHT. DO NOT ANTICIPATE IT TO BE AS THICK AS THE
LAST COUPLE OF NIGHTS DUE TO THE RATHER SHALLOW DEPTH TO THE
SATURATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 250 PM MDT TUE JUL 30 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS ELONGATED RIDGE ACROSS
THE SOUTHERN PLAINS WITH WESTERLY FLOW IN PLACE ACROSS THE
CENTRAL/HIGH PLAINS. A WEAK LEE TROUGH IS CURRENTLY IN PLACE ACROSS
EASTERN COLORADO WITH A WEAK CONVERGENCE REGION EXTENDING INTO OUR
WESTERN CWA.

THIS WILL ACT AS THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON...WITH CU FIELD ALREADY IN PLACE AND RADAR INDICATING
SEVERAL DEVELOPING UPDRAFTS JUST NW OF OUR CWA NEAR YUMA COUNTY. WITH
STORM MOTIONS OUT OF THE EAST 10-20KT MOST STORMS WILL BE SLOW
MOVERS...THOUGH WE COULD STILL SEE THIS ACTIVITY MOVE FURTHER EAST
IN OUR CWA THROUGH THE AFTERNOON BEFORE FALLING APART AFTER SUNSET
WITH LOSS OF DAYTIME HEATING AND INCREASING LOW LEVEL CINH. LATEST
RAP ANALYSIS SHOWS SB/ML CAPE VALUES RANGING FROM 1000-1500
J/KG...AND WITH ADJUSTED SOUNDINGS SUPPORTING POSSIBLE CAPE VALUES
IN THE 2000-2500J/KG RANGE LATER THIS AFTERNOON. WITH HIGH TD
DEPRESSIONS TO ABOUT 700MB THROUGH A DRY ADIABATIC AIR MASS AND HIGH
LFC/LCL IN THE 10-13KFT RANGE WE COULD SEE STRONG THUNDERSTORM GUST
POTENTIAL. IF WE REALIZE THE HIGHER CAPE VALUES I COULDNT RULE OUT
LARGE HAIL POTENTIAL...HOWEVER AT THIS POINT STRONG WINDS ARE
PROBABLY THE GREATER THREAT WITH ANY THUNDERSTORMS THAT DEVELOP.

MET/MAV GUIDANCE ARE INDICATING FOG DEVELOPMENT TONIGHT...HOWEVER
WITH W-SW WINDS TO 10KT AT THE SURFACE AND BL WINDS IN EXCESS OF
20KT...I AM NOT AS CONFIDENT WE WILL SEE A REPEAT OF LAST NIGHT.
WITH TROUGH AXIS SHIFTING EAST WE COULD STILL SEE LIGHT SURFACE
WINDS IN THE EAST WHERE FOG WOULD BE MORE LIKELY TO OCCUR...AND
WHERE I KEPT PATCHY FOG MENTION.

A WEAK COLD FRONT WILL DROP SOUTH LATE TONIGHT AND STALL ALONG THE
NE/KS STATE LINE BY MIDDAY WEDNESDAY WITH A PRE FRONTAL TROUGH
SETTLING TO OUR SOUTHEAST. AHEAD OF THE TROUGH AXIS CAPE VALUES IN
EXCESS OF 2500 J/KG ARE ADVERTISED. THIS TROUGH AXIS WILL BE THE
MAIN FOCUS WITH GOOD SURFACE CONVERGENCE IN PLACE...AND I KEPT 30/40
POPS TIED TO THIS FEATURE...AND LOWER POPS TO THE NORTH. WITH BETTER
CAPE AND MARGINALLY BETTER SHEER WE WILL SEE A CHANCE FOR
THUNDERSTORMS TO BECOME BETTER ORGANIZED WITH SEVERE WIND/HAIL A
POSSIBILITY IN OUR SOUTHEAST DURING THE AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 PM MDT TUE JUL 30 2013

NO MAJOR CHANGES SEEN TO THE UPPER PATTERN ACROSS THE SOUTHERN AND
CENTRAL PLAINS DURING THIS PERIOD. UPPER HIGH NOW CENTERED OVER
NEW MEXICO AND WAFFLE BACK AND FORTH OVER TO WEST TEXAS AND BACK DURING
PERIOD. ALTHOUGH THE UPPER RIDGE IS FORECAST TO ASSERT ITSELF SLIGHTLY
NORTH OVER THE MOUNTAINS...A SERIES OF WEAK UPPER IMPULSES WILL
CONTINUE TO MOVE OVER THE TOP OF THE RIDGE KEEPING IT FAIRLY
FLAT OVERALL.

THIS MAKES IT DIFFICULT TO ASSESS TIMING OF PRECIPITATION. ALL
GUIDANCE IS SUGGESTING AN ACTIVE FLOW REGIME WILL CONTINUE WITH
SLIGHT CHANCE TO CHANCE POPS EVERY DAY. RIGHT NOW THE MOST ACTIVE
PERIODS FOR PRECIPITATION LOOK TO BE THURSDAY NIGHT AND AGAIN
SATURDAY NIGHT. TEMPERATURES WILL CONTINUE SEASONAL WITH HIGHS
MOSTLY IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1108 PM MDT TUE JUL 30 2013

MVFR TO VFR CONDITIONS FORECAST FOR THE 6Z TAFS. LATEST RADAR
SHOWS AN AREA OF STORMS OVER SOUTHWEST NEBRASKA MOVING TO THE
SOUTHEAST. IF STORMS KEEP THEIR CURRENT COURSE/SPEED THEY WILL BE
MOVING OVER KMCK AROUND 6Z. BASED ON OGALLALA/S OBSERVATION IFR
CONDITIONS ARE POSSIBLE WHEN THE STORM MOVES THROUGH KMCK. HOWEVER
THE STORMS SHOULD BE MOVING OUT OF THE LOW LEVEL JET BY THE TIME
THEY ARE NEAR KMCK...SO THEIR INTENSITY SHOULD DIMINISH. THE
OBSERVATION FROM KIML WILL HELP DECIDE HOW LOW TO GO FOR KMCK..BUT
AM HESITANT TO GO TOO LOW SINCE THE STORM SHOULD BE WEAKENING BY
THEN. OTHERWISE ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE FOR
KMCK UNTIL ALMOST THE EARLY MORNING AHEAD OF AN UPPER LEVEL TROUGH
THAT WILL MOVE THROUGH AROUND 12Z. THERE COULD BE SOME FOG LATE
TONIGHT FOR KMCK. SOUNDINGS ARE NOT TOO FAVORABLE FOR FOG
DEVELOPMENT...BUT MCK HAS FAIRLY HIGH DEW POINTS AND HAS NOT YET
CHANGED AIR MASSES...SO WILL PLACE A MENTION OF FOG IN THE TAF FOR
NOW.

WEDNESDAY STORMS SHOULD INITIALLY DEVELOP DURING THE EARLY
AFTERNOON ALONG A WEAK COLD FRONT. AS THE DAY PROGRESSES THE COLD
FRONT WILL MOVE FURTHER SOUTH...TAKING THE STORMS WITH IT. STORM
COVERAGE NEAR THE SITES SHOULD DECLINE THROUGH THE AFTERNOON AS A
RESULT. THERE MAY BE SOME MORE WIDELY SCATTERED STORMS DURING THE
EVENING AS SOME ELEVATED INSTABILITY WILL BE IN PLACE AS ANOTHER
SHORT WAVE TROUGH MOVES THROUGH...BUT WILL LEAVE OUT A MENTION OF
STORMS FOR THIS TIME FRAME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...DLF
AVIATION...JTL
Hazardous weather outlook, Jul 30, 10:40 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUL 30 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUL 30 2013 /1140 AM CDT TUE JUL 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
COLORADO STATE LINE AND SLOWLY MOVE EAST. THIS ACTIVITY WILL
QUICKLY DISSIPATE AFTER SUNSET. A FEW STORMS COULD PRODUCE LOCALLY
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM WEDNESDAY THROUGH SUNDAY. A FEW
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ON
THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DR

In the hours before

Special weather statement, Jul 30, 11:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1157 PM MDT TUE JUL 30 2013

NEZ079-080-310615-
DUNDY-HITCHCOCK-
1257 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF ENDERS...OR 8 MILES NORTH
OF WAUNETA...MOVING SOUTHEAST AT 25 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH ARE EXPECTED
WITH THIS STORM.

&&

LAT...LON 4021 10078 4001 10076 4002 10156 4035 10162
      4035 10097
TIME...MOT...LOC 0557Z 334DEG 22KT 4050 10140

MOORE
Special weather statement, Jul 31, 12:00 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 AM MDT WED JUL 31 2013

NEZ079-080-310615-
DUNDY-HITCHCOCK-
100 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM IN CHASE COUNTY 8 MILES NORTHEAST OF
ENDERS...OR 8 MILES NORTH OF WAUNETA...MOVING SOUTHEAST AT 25 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH ARE EXPECTED
WITH THIS STORM.

&&

LAT...LON 4021 10078 4001 10076 4002 10156 4035 10162
      4035 10097
TIME...MOT...LOC 0557Z 334DEG 22KT 4050 10140

MOORE

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hitchcock

When
July 31, 12:15 AM CST to 12:30 AM CST
Where
Hitchcock County, 8.61 mi W of Palisade Rich Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
40.278, -101.381

Hail estimated to be quarter to golf ball size damaged crops and the siding on the north side of a house. Approximately 2.5 of rain also fell with the storm.

Thunderstorm Wind, Hitchcock

When
July 31, 12:45 AM CST
Where
Hitchcock County, Stratton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -101.230

Thunderstorm winds downed live tree branches five inches in diameter. Time of report is estimated from Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457283, 457281.